Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 47, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 1, 2003, 2:26 PM EDT for Wood County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2003, 2:26 PM EDT (18:26 UTC)
- Expired
- Jul 1, 2003, 4:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Wood County, WV
The radar
The Charleston,WV radar (KRLX), 102 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1509 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRLX 011827 FFWRLX WVC107-012030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 226 PM EDT TUE JUL 1 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... WOOD COUNTY IN WEST VIRGINIA... * UNTIL 430 PM EDT... * AT 223 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER AND SOUTH OF PARKERSBURG...MOVING NORTH AT 5 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE BLENNERHASSETT...BOAZ... LUBECK...MINERAL WELLS...NORTH HILLS...VIENNA...WASHINGTON AND WILLIAMSTOWN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$ HC
1 follow-up statement
000 WGUS71 KRLX 012017 FFSRLX WVC035-107-012115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 417 PM EDT TUE JUL 1 2003 ...THE FLASH FLOOD WARNING FOR JACKSON AND WOOD COUNTIES WILL BE ALLOWED TO EXPIRE... NATIONAL WEATHER SERVICE RADAR INDICATED THE HEAVIER RAINFALL HAD ENDED ACROSS THE WARNED COUNTIES...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING HAS ENDED. THUS...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$ HC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 10:45 AM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 1, 10:45 AM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1045 AM EDT TUE JUL 1 2003 ****************************************************************** 1045 AM EDT TUE JUL 1 2003 FOR MORNING UPDATE...WILL MAKE ONLY MINOR TWEAKS TO THE WORDING TO DEAL WITH TIMING OF THE PRECIPITATION. AT THIS TIME...THE NORTHERN EDGE OF RAIN SHIELD ASSOCIATED WITH BILL IS SCRAPPING OUR SW VA COUNTIES. THE SURFACE FRONTAL BOUNDARY THAT SLID INTO THE REGION YESTERDAY...STRETCHES FROM DANVILLE...VA TO NEAR BKW...CRW AND NORTH OF HTS BACK TO CVG. A FEW SCATTERED SHOWERS HAVE DEVELOPED ALONG THIS FRONT AS WELL. WITH MORE MOISTURE EXPECTED TO ADVANCE NORTHWARD AHEAD OF THE TRACK OF BILL...MORE NUMEROUS SHOWERS AND TSTORMS ARE EXPECTED THIS AFTERNOON...ALONG AN SOUTH OF THE FRONT. NORTH OF THE FRONT...THE CLOUDS ARE THINNER ALLOWING FOR MORE SUNSHINE AND HEATING. MODELS INDICATING CONDITIONS BECOME MORE UNSTABLE THIS AFTERNOON WITH LI -2C TO -4C AND CAPE AROUND 1000J/KG. WHILE NOT ANTICIPATING LOTS OF SHOWERS...FEEL THAT A FEW SCATTERED SHOWERS ARE POSSIBLE SO WILL CONTINUE THE CHANCE POPS FOR NOW. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/ESS ****************************************************************** 445 AM EDT TUE JUL 1 2003 ...TODAY AND TONIGHT... THE MODELS ARE SOMEWHAT DIFFERENT ON THE SCENARIO THIS MORNING RUN AS GFS IS FASTER WITH THE PRECIPITATION MOVING INTO THE REGION THIS AFTERNOON...I WILL INCREASE THE POPS TO LIKELY SOUTH AND CENTRAL AS THE SHORTWAVE MOVES ACROSS THE SOUTH AND CONTINUE THE CHANCE POPS FOR THE THE ENTIRE NORTHERN PORTION THROUGH TONIGHT. WILL DEFER ON ISSUING A FLOOD WATCH THIS AFTN OR TONIGHT AS THE TRACK OF THE REMNANTS OF BILL IS SOME WHAT QUESTIONABLE. WILL ASK DAY SHIFT TO WATCH THE TRACK TO SEE IF THE NEXT MODEL RUN IS FARTHER NORTH...WHICH SPELLS FLOOD WATCH BUT AT THIS TIME NOT SURE...CONFIDENCE LEVEL IS LOW. TEMPERATURES ARE IN THE BALLPARK SO WILL BE ACCEPTED. ...WEDNESDAY THROUGH MONDAY... CURRENT MODELS TRYING TO PUSH REMNANTS OF TROPICAL STORM BILL EVEN FURTHER NORTH...ALONG OUR EASTERN APPALACHIANS MOUNTAINS WEDNESDAY NIGHT INTO THURSDAY. THIS WOULD KEEP PRECIP ALONG THE MOUNTAINS THROUGH THE DAYLIGHT HOURS THURSDAY. RIGHT NOW THE POP GRIDS ASSOCIATED WITH THIS EVENT SEEM TO BE ALIGNED FAIRLY WELL WITH THE LATEST GFS OUTCOME...AND WILL NOT DEVIATE TOO MUCH FROM THE CURRENT FORECAST. REMAINDER OF THE FORECAST UNCHANGED. ELW/KF ****************************************************************** 930 PM EDT MON JUN 30 2003 AT 19Z I HAD FRONT ACROSS SRN INDIANA TO CVG TO BTWN JKL AND CRW. CRW EVEN HAD SOME NE LO LEVEL FLOW THIS AFTERNOON. AT 00-01Z FRONTAL ZONE SEEMS TO BE CONSOLIDATING FM CVG TO S OF PKB AND S OF CKB. LOW LEVEL FLOW AT CRW HAS TURNED TO SW. WITH FRONTAL ZONE REMAINING IN CENTRAL WV OVERNIGHT...WILL NOT REMOVE POPS AFTER MIDNIGHT FOR PKB AND CKB VICINITIES. SPEED CONVERGENCE FROM TN VALLEY INTO FRONTAL ZONE COULD EASILY TRIGGER SHOWERS OR THUNDERSTORMS ANYTIME OVERNIGHT IN COUNTY WARNING AREA. 850 DEW POINT AT ILN WENT FROM 10 TO 15C BETWEEN 12Z TO 00Z. SURFACE DEW POINTS HAVE ALSO JUMPED UP THIS EVENING IN SOUTHERN WV. EARLIER MESOETA SOLUTIONS FROM 12/18Z SEEM TO TAKE BILL CIRCUALTION TOO FAR NORTH BEFORE TURNING NE. EASTERN SLOPES SAY TOWARD HEADWATERS OF NEW RIVER ETC SEEM MORE VULNERABLE...BUT WITH OLD FRONTAL BOUNDARY AROUND...STILL CONCERNED ABOUT RAIN AMOUNTS. WILL NEED TO KEEP TRACK OF THAT FRONTAL BOUNDARY. LEAVING NRN COUNTIES DRY ON TUESDAY AT THIS TIME. DID LOWER MAXIMUM TEMPERATURES OVER SOUTHERN MOUNTAINS FOR TUESDAY AND WEDNESDAY...CONSIDERING CLOUDS AND SHOWERS. UPDATED THE CRWHWORLX EARLIER THIS EVENING. ISSUED CRWPNSRLX ON CHARLESTONS MONTHLY RAINFALL. BATTY ****************************************************************** 300 PM EDT MON JUN 30 2003 MONDAY NIGHT AND TUESDAY... OVERALL PATTERN SHOWS WEAKENING FRONT TO THE NORTH WITH STRONGER 850 FRONT POISED TO MOVE ACROSS LATER THIS EVENING. CONVECTION IS FIRING SOUTH OF DEWPOINT FRONT ACROSS CENTRAL WEST VIRGINIA AS WELL. THE MOISTURE SHOULD CONTINUE TO INCREASE DURING THE AFTERNOON AND OVERNIGHT HOURS AS THE SOUTHWEST FLOW INCREASES. AS THE 850 FRONT CROSSES THE REGION TONIGHT...THIS MAY BE MECHANISM TO GENERATE THE SHOWERS OVERNIGHT. TOMORROW...WITH THE FRONT STALLED ACROSS THE SOUTHERN PART OF THE AREA...THE SOUTHERLY FLOW SHOULD OVER RUN THE FRONT...GENERATING THE OCCASIONAL SHOWER OR THUNDERSTORM. BUT WITH THE FLOW NOT BEING STRONG...SHOWERS SHOULD BE SCATTERED AND MAY NEED THE DAY TIME HEATING TO REALLY GET GOING. THE MOS GUIDANCE LOOKS VERY REASONABLE TONIGHT...THERE ARE DIFFERENCES TOMORROW HOWEVER AS THE FWC NUMBERS ARE MUCH HIGHER THAN THE MAV/MET. HAVE TRENDED ON THE COOL SIDE AS CLOUDS AND PRECIP SHOULD MAKE FOR MUGGY CONDITIONS. TUESDAY NIGHT AND THURSDAY NIGHT... BIG DISCREPANCIES IN NCEP SUITE YET AGAIN AS ETA CONTS TO BE FARTHER N THAN GFS...ALTHO BOTH MDLS TARGET ON SWRN VA FOR HVY QPF. AT THIS POINT FEEL FRNT ACR OH RVR INTO I-64 CORRIDOR ATT WL MV S OF CWA TUES NGT...THEN RMN S OF AREA THRU THUR NGT. THIS WL KEEP ACTVTY MOSTLY ALNG AND S OF TUG FORK BASIN. SO TAPERED POPS AS SUCH WITH LKLY ACR AFOREMENTIONED AREA AND CHC POPS XTNDNG TO HTS-SPE-EKN- TUES NGT- THUR NGT. NOT OVERLY IMPRESSIVE WITH CONV PARAMETERS...LI/S ARND -2C AND SBCAPES UNDER 0.9 KJ/KG. ALSO FEEL PWAT ARE UNDERDONE WITH NMBRS OF 1.4...SO BUMPED UP QPF VALUES IN HRLY GRIDS. AS FOR TEMPS NOT TOO MUCH TWEAKING...DID LWR HIGHS WED WITH REMNANTS OF BILL ARND...ALSO RAISED MINS UP TUES NGT. FRIDAY THROUGH MONDAY... WILL ADD CHANCE OF THUNDERSTORMS FOR FRIDAY AFTERNOON AND EVENING BASED ON MOISTURE FROM THE AVN. SLIGHT CHANCES AS WEAK FRONTAL BOUNDARY APPROACHES THE REGION ON SATURDAY. WILL KEEP SUNDAY DRY. MRF THEN HAS FRONT APPROACHING FROM THE WEST FOR LATE MONDAY. ESS/29/RPY ******************************************************************
Hazardous weather outlook, Jul 1, 4:00 AM EDT, 10 hours 26 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-011500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 400 AM EDT TUE JUL 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... WE WILL CONTINUE TO MONITOR THE REMNANTS OF TROPICAL STORM BILL MOVING TOWARD OUR REGION FROM ALABAMA. MORNING SHOWERS ACROSS THE SOUTHERN PORTIONS OF THE AREA WILL PUSH NORTHWARD DURING THE AFTERNOON HOURS...SPARKING SOME THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... ALL OF THE MOISTURE PULLING UP FROM THE GULF OF MEXICO WILL REMAIN ACROSS THE REGION THROUGH WEDNESDAY. THIS WILL CONTINUE THE POSSIBILITY OF HEAVY RAINS...ESPECIALLY ACROSS THE SOUTHERN AND EASTERN PORTIONS OF WEST VIRGINIA AND WESTERN VIRGINIA. IF THE THREAT OF FLOODING INCREASES...A FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KF
In the hours before
Special weather statement, Jul 1, 1:35 PM EDT, 51 minutes before
OHZ075-084-WVZ026-011900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 135 PM EDT TUE JUL 1 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AN EAST WEST ORIENTED LINE OF THUNDERSTORMS IS SLOWLY MOVING NORTH ACROSS VINTON COUNTY OHIO AND STRETCHING INTO ATHENS COUNTY OHIO. SMALL HAIL AND VERY HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS. RAINFALL RATES MAY APPROACH 2 INCHES PER HOUR. BE AWARE OF LOW LYING AREAS FOR PONDING WATER AND DO NOT ATTEMPT TO DRIVE THROUGH WATER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HC
Special weather statement, Jul 1, 1:35 PM EDT, 51 minutes before
OHZ075-084-011900- SPECIAL WEATHER STATEMENT...CORRECTED TO REMOVE BOONE COUNTY WV NATIONAL WEATHER SERVICE CHARLESTON WV 135 PM EDT TUE JUL 1 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AN EAST WEST ORIENTED LINE OF THUNDERSTORMS IS SLOWLY MOVING NORTH ACROSS VINTON COUNTY OHIO AND STRETCHING INTO ATHENS COUNTY OHIO. SMALL HAIL AND VERY HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS. RAINFALL RATES MAY APPROACH 2 INCHES PER HOUR. BE AWARE OF LOW LYING AREAS FOR PONDING WATER AND DO NOT ATTEMPT TO DRIVE THROUGH WATER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HC
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:46 PM EDT | Flash Flood Warning | RLX | Fayette | 3 hr |
| Jul 1, 2:10 PM EDT | Flash Flood Warning | RLX | Kanawha | 2 hr |
| Jul 1, 2:23 PM EDT | Flash Flood Warning | RLX | Jackson | 2 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.